New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mystery reader
Regular Member


Date Joined Jun 2007
Total Posts : 257
   Posted 9/21/2007 12:11 PM (GMT -7)   
I'm sure this question has been asked before, but has anyone taken amantadine for fatigue and has it helped? I called my neuro's office to ask about fatigue and L Carnitine, and the nurse called back and said he felt I should try amantadine.  She said he did not say anything about L Carnitine.  So they have sent in a prescription for amantadine, and I am not sure if I want to try it.  I am always concerned about side effects as I have responded strangely to a number of prescription drugs.  I am tired!  When I get home from teaching I usually am spending the rest of the day on my sofa. I also read a preliminary study where L Carnitine was compared favorably to amantadine.  I do not have an appointment with him until November.
Barb/mystery reader
Diagnosed April 2007


uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 9/21/2007 12:32 PM (GMT -7)   

Like most medicines, amantadine works very well for some folks, and not well for others.  It is pretty benign, though -- meaning it has very few side effects, and is an anti-viral, meaning my previous doctor used to take it to ward off viruses he might encounter during his daily job, not for it's "anti-fatigue" effect!

I'm told it takes awhile to build up in your system, and if it works for you, will work for awhile, then sometimes lessen in effectiveness, so you have to take a "holiday" from it for a couple of weeks, then start back up on it again.

I suspect it's probably a first line drug, meaning they start with something simple and without many side effects, and if it works, great. If not, then there are stronger/bigger drugs available.

None of these fatigue drugs seem to do much for me, so I don't take them, but lots of folks "swear by" amantadine. I'd probably try it and see if it helps.  You can always stop later.


...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Sunnycitrus
Regular Member


Date Joined Apr 2007
Total Posts : 334
   Posted 9/21/2007 8:25 PM (GMT -7)   

Hi Barb,

 

I am sorry you are dealing with such nasty fatigue. I did try amantadine during the period of time I was being treated for ms. While it didn’t work for me, that is probably not relevant with my dx in question. However, since I also have sensitivities to meds, I thought I’d share my experience...for what it’s worth. J

 

Due to my previous reactions to meds, my neuro started me on a really low dose. There is actually a liquid form of the drug, which allows for lower dosing than the pills. I did experience pretty significant dry mouth and an increase in spaciness, memory, and concentration issues when I started amantadine, and when I upped the dose. However, these side effects did lesson (but did not disappear) with time. I eventually went off of it due to both its ineffectiveness and side effects. I would have stuck it out if it had worked, as the side effects were manageable.

 

I hope you find some relief soon! Let us know what you decide to do.

Sunny

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, November 24, 2017 6:29 AM (GMT -7)
There are a total of 2,897,389 posts in 318,010 threads.
View Active Threads


Who's Online
This forum has 157580 registered members. Please welcome our newest member, Beth Louise.
245 Guest(s), 3 Registered Member(s) are currently online.  Details
TotesMagotes, straydog, lapilot


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.